North Carolina, 2025Damaging Winds in North Carolina, May 31, 2025
May 31, 2025 · NWS MHX · 2 events in 1 county or zone
A cluster of thunderstorms developed and moved through Eastern NC during the early evening. One particular storm became severe and produced wind damage in Craven County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms developed and moved through Eastern NC during the early evening. One particular storm became severe and produced wind damage in Craven County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 31, 2:22 PM EST, 3 hours 52 minutes earlier.
Area forecast discussion, May 31, 2:22 PM EST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
322 PM EDT Sat May 31 2025
.SYNOPSIS...
Troughing will continue over the Carolinas this afternoon as
another cold front approaches. The front will push through late
tonight, with high pressure building in from the west through
early next week with seasonable and drier conditions expected.
High pressure shifts offshore late next week, increasing
moisture and rain chances.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Sat...
Key Messages:
- Marginal risk for severe thunderstorms late this afternoon and
early evening, with potential for damaging winds and large
hail.
We're continuing to monitor the potential for strong to severe
thunderstorms later this afternoon through early this evening.
Though the limiting factors remain (limited moisture and
instability) recent radar returns over VA and high res model
guidance maintain the potential for showers and thunderstorms
making their way south into NC later this afternoon/evening.
Strong wind shear and lower freezing heights introduce the
potential for large hail if strong storms do form, with an
accompanying threat for damaging wind gusts.
Scattered shower and thunderstorm potential will continue
through this evening from north to south, though the severe
threat will be lower the later we get into the night. Convection
along a secondary cold front will push offshore around midnight
with even cooler and drier air moving in behind it. Lows will
range from the mid 50s over the coastal plain to low 60s along
the beaches.
&&
.SHORT TERM /SUNDAY/...
As of 3 PM Sat...Pleasant conditions persist tomorrow with
cooler high pressure over the region. Expect highs mostly in the
upper 70s to low 80s. Afternoon moisture return over SC and
interior NC will ooze eastward towards ENC late in the day, and
some widely scattered showers and thunderstorms will be possible
over the western coastal plain as moisture and instability
increases. Will need to monitor for the potential of a late
day/evening severe threat if instability develops as advertised,
as there will be ample deep layer shear present and approaching
mid level support.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
As of 3 PM Saturday...
Key Messages:
- Dry, warming trend next week with temperatures climbing well
into the 80s.
Dry high pressure builds in to the region to start the work
week as ridging portion of an omega block shifts over the
eastern seaboard. Temps will be increasing within the area of
ridging, with each day warmer than the previous. By Thursday
highs are expected to be near 90 inland as the high begins to
shift offshore. Meanwhile, Thursday a low pressure system moves
across the Great Lakes region, although high to our east may
shield us from precipitation. Friday high pressure offshore will
help funnel gulf moisture ahead of a trough moving through
Saturday.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
SHORT TERM /through Tomorrow/...
As of 3 PM Sat...VFR conditions will prevail through tomorrow
with drier high pressure over the area. Isolated to scattered
convection late this afternoon and evening will bring the threat
of temporary sub-VFR conditions but this threat will end before
midnight.
LONG TERM /Sunday Night through Thursday/...
As of 3 PM Saturday...High pressure overhead Monday-Wednesday
will bring generally clear skies and light to calm winds each
night. This could result in overnight into early morning fog or
low stratus concerns for the first half of next week.
&&
.MARINE...
SHORT TERM /through tonight/...
As of 3 PM Sat...
KEY MESSAGES
- Small Craft conditions continue through tonight
- A few strong thunderstorms will be possible this afternoon
and early evening.
Small craft conditions continue across the coastal waters as SW
winds remain 20-25 kts with gusts to 30 kts. Winds will
strengthen slightly through the rest of the afternoon and then
begin to decrease after sunset as a secondary cold front moves
through the region. By early tomorrow morning winds will become
NW at 10-15 kts, and will then continue to subside the rest of
tomorrow morning. A weak sea breeze will develop tomorrow
afternoon with winds becoming S at 5-10 kts. Seas will be 4-6
ft through early tonight, and then subside to 2-4 ft tomorrow.
LONG TERM /Sunday Night through Thursday/...
As of 3 PM Saturday...Winds and seas decrease for Sunday night
into next week as high pressure system builds into the region.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
204-205.
MARINE...Small Craft Advisory until 8 PM EDT this evening for AMZ131-
137-150-230-231.
Small Craft Advisory until 11 PM EDT this evening for AMZ135.
Small Craft Advisory until 4 AM EDT Sunday for AMZ152-154-156-
158.
&&
SYNOPSIS...MHX
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...RJ
AVIATION...SGK/RJ
MARINE...SGK/RJHazardous weather outlook, May 31, 3:07 AM EST, 15 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Sat May 31 2025
NCZ029-044>047-079>081-090>092-094-193-194-198-203-010830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
407 AM EDT Sat May 31 2025
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ196-204-205-010830-
East Carteret-Ocracoke Island-Hatteras Island-
407 AM EDT Sat May 31 2025
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Moderate Rip Current Risk.
Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ195-199-010830-
West Carteret-Coastal Onslow-
407 AM EDT Sat May 31 2025
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
Isolated strong to severe thunderstorms capable of damaging wind
gusts and hail are possible this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 31, 5:21 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
621 PM EDT Sat May 31 2025
NCZ044-079-091-312300-
Greene NC-Lenoir NC-Pitt NC-
621 PM EDT Sat May 31 2025
...STRONG THUNDERSTORMS WILL IMPACT GREENE...NORTHERN LENOIR AND
SOUTHWESTERN PITT COUNTIES THROUGH 700 PM EDT...
At 621 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fremont to 14 miles northwest of
Goldsboro. Movement was southeast at 45 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Greenville, Kinston, Ayden, Farmville, La Grange, Grifton, Snow Hill,
Dawson, Maury, Ormondsville, Graingers, Institute, Jason, Roundtree,
Lizzie, Kinston Regional Jetport, Hookerton, Sandy Bottom, Castoria,
and Shine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3534 7782 3538 7780 3540 7780 3543 7783
3557 7782 3565 7771 3565 7770 3544 7728
3515 7778 3519 7783
TIME...MOT...LOC 2221Z 299DEG 37KT 3558 7798 3554 7810
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
OJCSpecial weather statement, May 31, 6:11 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
711 PM EDT Sat May 31 2025
NCZ090>092-198-312345-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
711 PM EDT Sat May 31 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN JONES...SOUTHERN
LENOIR...NORTHWESTERN ONSLOW AND CENTRAL DUPLIN COUNTIES THROUGH 745
PM EDT...
At 710 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beautancus, or 7 miles northeast of Warsaw, moving southeast at 40
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Warsaw, Kornegay, Beulaville, Bowdens, Beautancus, Kenansville,
Chinquapin, Potters Hill, Sarecta, and Lyman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3515 7809 3519 7801 3518 7800 3518 7798
3517 7797 3517 7794 3490 7756 3472 7779
3472 7781 3508 7815
TIME...MOT...LOC 2310Z 316DEG 34KT 3508 7800
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
41Thunderstorm Wind, Craven
- When
- May 31, 6:14 PM EST
- Where
- Craven County, 2.65 mi ESE of Ft Barnwell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.280, -77.310
A large tree was blown down near the eastern intersection of NC Highway 55 and Biddle Rd.
Thunderstorm Wind, Craven
- When
- May 31, 6:25 PM EST
- Where
- Craven County, 2.91 mi WSW of Tuscarora
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.160, -77.270
A tree was blown down near mile marker 403 on NC Highway 70. The time was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 31, 202540 events
- Damaging Winds in Maryland, May 31, 2025$19,000 · 52 kt wind · 8 events
- Damaging Winds in North Carolina, May 31, 2025$15,000 · 50 kt wind · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 20258 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 31, 20258 events
- Flood and Strong Wind in New York, May 31, 2025$4,000 · 4 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 31, 20254 events
- Damaging Winds in Delaware, May 31, 202555 kt wind · 4 events
- Strong Wind in Massachusetts, May 31, 2025$9,000 · 3 events
- Damaging Winds in Maryland, May 31, 202555 kt wind · 3 events
- Hail in Maryland, May 31, 20251.5 in hail · 3 events
- Hail in Virginia, May 31, 2025$6,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251520, 1251521.